Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 1, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Feb 24, 2024, 1:47 AM MST for 10 counties in Nebraska. It took effect at Feb 24, 2024, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2024, 1:47 AM MST (08:47 UTC)
- In effect from
- Feb 24, 2024, 11:00 AM MST
- Expired
- Feb 24, 2024, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS North Platte, NE
Counties Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Lincoln County, NE, Loup County, NE, Perkins County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS83 KLBF 240847 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 247 AM CST Sat Feb 24 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON FOR SOUTHWEST THROUGH CENTRAL NEBRASKA... NEZ209-210-219-242100- /O.UPG.KLBF.FW.A.0001.240224T1800Z-240225T0000Z/ /O.NEW.KLBF.FW.W.0001.240224T1800Z-240225T0000Z/ Loup Rivers Basin-Frenchman Basin-Loess Plains- 247 AM CST Sat Feb 24 2024 /147 AM MST Sat Feb 24 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon CST /11 AM MST/ today to 6 PM CST /5 PM MST/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Saturday 12 PM to 6 PM CST. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent for Zones 210 and 219, primarily south of Highway 23. As low as 19 percent in Custer and Loup Counties. * TEMPERATURES...Highs in the middle to upper 60s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
777 WWUS83 KLBF 242018 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 218 PM CST Sat Feb 24 2024 NEZ210-219-250430- /O.NEW.KLBF.FW.A.0002.240225T1800Z-240226T0000Z/ /O.CON.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/ Frenchman Basin-Loess Plains- 218 PM CST Sat Feb 24 2024 /118 PM MST Sat Feb 24 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR PORTIONS OF SOUTHWEST NEBRASKA... ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR SOUTHWEST NEBRASKA... The National Weather Service in North Platte has issued a Fire Weather Watch for gusty winds and low humidity, which is in effect Sunday afternoon. The Red Flag Warning remains in effect for Saturday afternoon. * AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Through 6 PM CST Saturday for the Red Flag Warning. Sunday 12 PM to 6 PM CST for the Fire Weather Watch. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent Saturday and 12 percent Sunday. * TEMPERATURES...Highs generally in the mid 60s Saturday and lower 70s Sunday. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ209-250000- /O.CON.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/ Loup Rivers Basin- 218 PM CST Sat Feb 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. * TIMING...Through 6 PM CST Saturday. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Highs generally in the lower 60s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
152 WWUS83 KLBF 242359 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 559 PM CST Sat Feb 24 2024 NEZ210-219-250100- /O.EXP.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/ /O.CON.KLBF.FW.A.0002.240225T1800Z-240226T0000Z/ Frenchman Basin-Loess Plains- 559 PM CST Sat Feb 24 2024 /459 PM MST Sat Feb 24 2024/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING FOR PORTIONS OF SOUTHWEST NEBRASKA... ...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON... * AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Through 6 PM CST Saturday for the Red Flag Warning. Sunday 12 PM to 6 PM CST for the Fire Weather Watch. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent Saturday and 12 percent Sunday. * TEMPERATURES...Highs generally in the mid 60s Saturday and lower 70s Sunday. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ209-250100- /O.EXP.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/ Loup Rivers Basin- 559 PM CST Sat Feb 24 2024 ...RED FLAG WARNING ACROSS PORTIONS OF THE LOUP RIVER BASIN WILL EXPIRE AT 6 PM CST THIS EVENING... Winds are subsiding and Red Flag conditions are not expected overnight. Therefore the Red Flag Warning will be allowed to expire at 6PM CST. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 23, 10:40 PM MST, 3 hours 7 minutes earlier. Its key messages:
- Mild to seasonably warm temperatures, gusty winds, and low humidity will result in fire weather conditions through Monday.
- Fire Weather Watch issued for portions of southwest and central Nebraska for Saturday afternoon. Trends will be monitored for Sunday and Monday.
- Strong cold front early Tuesday will bring a quick, but brief, return to wintry conditions with periods of light snow and subfreezing temperatures.
Area forecast discussion, Feb 23, 10:40 PM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1140 PM CST Fri Feb 23 2024 .KEY MESSAGES... - Mild to seasonably warm temperatures, gusty winds, and low humidity will result in fire weather conditions through Monday. - Fire Weather Watch issued for portions of southwest and central Nebraska for Saturday afternoon. Trends will be monitored for Sunday and Monday. - Strong cold front early Tuesday will bring a quick, but brief, return to wintry conditions with periods of light snow and subfreezing temperatures. && .SYNOPSIS... Issued at 438 PM CST Fri Feb 23 2024 Nebraska lies between an expansive Western US upper ridge and a deep East Coast trough, resulting in northwest flow aloft. A broad surface high pressure controls much of the southern and central Plains, while a relatively weak cool front is draped across the Lower Missouri Valley. Steady surface pressure falls and stronger mid level flow have combined for a rather windy day across the forecast area with several gusts approaching or exceeding 40 mph. && .SHORT TERM /THROUGH SUNDAY/... Issued at 438 PM CST Fri Feb 23 2024 This evening and tonight... Northwest winds relax after sunset as weakening H85 flow coincides with a decoupling boundary layer. With this in mind, along with clear skies continuing, sided with the cool end of guidance for min temps. Blended in some 10% and 25%ile NBM to give forecast values in the mid 20s across the western half of the CWA and upper 20s in the east. As for the aforementioned cool front, guidance suggests it drops as far south/west as Ainsworth to Burwell, stalls, and begins to work back north as a warm front. SREF also hints at some fog in the far north central, mainly Boyd Co, where surface flow transitions to southeasterly. Left mention of fog out of the forecast for now given reasonably low probabilities (10- 20%) and more sustained upslope flow to the north of the Missouri R. Tomorrow... The warm front strengthens to the east of the forecast area, while a surface boundary lining up along the lee of the Rockies begins approaches the panhandle. Low level flow transitions to more westerly throughout the day, and warm air advection really kicks up toward evening at H85. A weak mid-level shortwave traverses the Sandhills midday, but moisture is really hard to come by. In fact, critical RH values are likely for far southwest Neb into Custer Co. Winds will be strongest in the panhandle, but speeds should be just high enough in the southwest to warrant a Fire Weather Watch. Most solutions suggest 20 to 25 kt flow at H85, and with fairly deep mixing anticipated, those speeds should not have an issue reaching the surface. Given the pattern that is historically favorable for increased fire activity, including a gradually breaking down upper ridge, above normal temps, and downsloping west winds, erred on the side of caution. Also plugged in warmer guidance (MAV, NBM50) to nudge max temps up slightly. The deterministic guidance falls toward the low end of the NBM envelope, so there is room for additional nudges upward. This in turn would likely push RH values lower and possibly necessitate an expansion of fire weather headlines. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 438 PM CST Fri Feb 23 2024 Two main weather concerns exist in the extended range - one being fire weather Sunday and Monday, and the other regarding a return to winter on Tuesday. The upper ridge breaks down and flattens quite a bit to start the week, resulting in quasi-zonal flow aloft for Nebraska. Another developing surface warm front combines with persistent downslope west flow and a couple H85 thermal ridges to keep temperatures well above normal. Blended in some NBM 90%ile for max temps Sun-Mon, with forecast values now essentially mimicking MEX and ECX guidance. As with today and tomorrow, these values still lie toward the bottom of the NBM envelope, so there is potential for even warmer temps. The ECM EFI has high confidence (0.8/1) of anomalously warm highs, especially Monday, while NAEFS guidance suggest H85 temps to reach 97%ile of climo. Current official forecast shows generally 60s on Sunday and 60s (west) 70s (east) on Monday. Cannot rule out some record daily highs at IML, LBF, BBW on Monday. Critically low humidity is likely Sunday for the southern 3 counties (Chase, Hayes, Frontier), although wind may be a bit more marginal. Perhaps the greatest fire threat day during this stretch comes Monday. Only a few spots are forecast to hit critical RH as of now, but strong winds will be rather widespread. Given dormant fuels across the area and 30-40 (45?) mph gusts, these conditions will be more than conducive for rapid fire spread, even if humidity falls short 5-10%. Trends will definitely be monitored for potential future fire headlines. A strong cold front crashes through the state early Tuesday on the leading edge of a digging upper trough. The front passage itself may be dry, but rapidly strengthening fgen forcing and moistening at H5- 7 should be enough to produce precipitation during the day. As H85 temps plummet to as low as -10C by 00z, thermal profiles will be favorable for snow. The greatest potential for measureable, or at least persistent, moisture lies across the northwest. With this system being a quick-hitter, the potential for impactful accumulations appears low. However, blustery winds will combine with whatever snow or snow shower that develops and result in significantly reduced visibility. The setup may also be conducive for snow squalls as northerly gusts top 30 mph in the afternoon and precip may be more showery in nature. Surface pressure rises of 20+ mb behind the cold front support the blustery winds. The synoptic pattern quickly resets with a building upper ridge over the southern Plains on Thursday. Temperatures should moderate and go back above normal levels by the end of the week. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1140 PM CST Fri Feb 23 2024 Quiet and dry conditions are expected through Saturday with the main aviation concern being some stronger winds during the afternoon across the entire region. Westerly wind gusts up to 25 knots are possible by mid-afternoon before diminishing around sunset. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for NEZ209-210-219. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Feb 23, 2:56 PM MST, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 356 PM CST Fri Feb 23 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-242200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 356 PM CST Fri Feb 23 2024 /256 PM MST Fri Feb 23 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This evening and tonight. Gusty winds and low relative humidity will continue to provide elevated fire weather concerns this evening. Winds will become less gusty after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday, Sunday, and Monday, elevated to near critical fire weather conditions are expected due to low relative humidity and windy conditions. A Fire Weather Watch is in effect for Saturday from noon to 6 PM CST for portions of southwest and north central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 1:18 PM MST | Fire Weather Watch | LBF | Chase, Frontier, Hayes, Lincoln, Perkins | 12 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.